Thunderstorm Wind, Cuyahoga
- When
- July 2, 7:53 PM EST
- Where
- Cuyahoga County, 1.02 mi WNW of Bratenahl
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.553, -81.599
Tree downed along I-90 west in Bratenahl area.
A stationary front extended eastward from northeastern IN and far-northwestern OH, and across southern Lake Erie to the southern tier of Upstate New York during the evening of July 2nd. Simultaneously, a weak low drifted eastward along the front in northeastern IN.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A stationary front extended eastward from northeastern IN and far-northwestern OH, and across southern Lake Erie to the southern tier of Upstate New York during the evening of July 2nd. Simultaneously, a weak low drifted eastward along the front in northeastern IN. A line of multicell showers and thunderstorms evolved into a bow echo as the convection persisted eastward along the aforementioned front, moved onshore from south-central Lake Erie, and encountered moderate effective bulk shear and weak to moderate MUCAPE. The bow echo managed to produce sporadic straight-line convective wind damage in eastern Cuyahoga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 2, 7:01 PM EST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 801 PM EDT Sun Jul 2 2023 .SYNOPSIS... A broad frontal boundary will linger across the southern Great Lakes through Sunday morning. A weak wave of low pressure will track along this front overnight into Sunday, eventually pulling a cold front south across the area on Sunday night. Weak high pressure will arrive in the region Monday into Tuesday. && .NEAR TERM /THROUGH MONDAY NIGHT/... 6:30 PM Update... Increased PoPs over much of northern Ohio the next few hours to account for the convection that has blossomed over NW and north central areas. This is tied to increased lift as the surface low approaches from northern Indiana combined with breaks of sunshine that has allowed for moderate instability (MLCAPE of 1500-2000 J/Kg). Low-level shear remains very weak with 0-1 Km shear under 10 knots, but westerly effective shear values of 30-35 knots has led to enough organization for marginally severe winds in a few of the strongest cells, and some backing of the low-level flow in NW Ohio ahead of the surface low and along the lake breeze has led to some weak rotation at times.The main concern is locally heavy rain as the airmass remains very juicy with PWATS of 1.7 to 2 inches, so we will continue to monitor areas that see repeated rounds of convection. Expect the coverage of convection to decrease by sunset, and also expect a decrease in organization over the next few hours, so the worst is likely occurring right now. Original Discussion... Breaks in the cloud cover has allowed for destabilization this afternoon with ML CAPE values of 1000-2000 J/kg building in from the south. This is located in the warm sector ahead of weak surface low pressure over northern Indiana with dewpoints generally around 70 degrees. An upper level trough is located over southern Indiana which will lift northeast towards Lake Erie this evening and provide support for continued development. Scattered thunderstorms have been developing in western Ohio over the last 2 hours. Storms have thus far been stronger in SW Ohio where there is better upper level jet support and instability and in closer proximity to the upper low. Thunderstorms are expected to expand across the western half of the CWA and then move east through about midnight. A Severe Thunderstorm Watch extends up to about Central Ohio. Thus far storms have not been severe in northern Ohio but winds have been estimated to be around 50 mph with a few of the stronger thunderstorms. The jet support is expected to remain better to south with effective shear peaking around 20-30 knots in northern Ohio. We will need to monitor upstream storm evolution through the evening, especially as the upper low approaches, but think the marginal risk of severe thunderstorms characterizes the evening well. A decrease in intensity is expected as we approach sunset so think it is unlikely we will see the watch expanded into our forecast area but will be something to monitor. Storms thus far have been pretty cellular and progressive in nature but will produce locally heavy rainfall with high freezing levels and precipitable water values around 1.7 inches. High rainfall rates of 3+ inches are possible but will need some training of storms for flooding to become a problem. Broad upper level trough lags overhead on Monday with the low level frontal boundary still stalled across the area. The better upper level support shifts east of the area but a trough remains through 700mb with lingering low level moisture. Coverage of showers will be limited during the morning but daytime heating will contribute to destabilization and an expansion of showers with scattered thunderstorms, especially across inland NE Ohio/NW Pennsylvania. Activity will drift southeast through the afternoon as drying occurs from north to south and stable air moves in off Lake Erie. Negative theta-e advection through the column and a loss of heating should result in a quick decrease in showers Monday night. Highs on Monday will be in the upper 70s/low 80s and still feel muggy. Some minimal decrease in boundary layer moisture will accompany the front on Monday night. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Mid level ridging with rising upper level heights and surface high pressure build across the Ohio Valley Tuesday into Wednesday. Though we'll be under the control of high pressure, lingering low level moisture remains over the region leaving a 15-30 percent chance for showers and thunderstorms during the morning and afternoon on Tuesday. Gradual clearing of cloud cover is expected to occur during the late afternoon and evening on Tuesday which will decrease PoPs and give way to mainly clear skies. We'll stay mainly dry with mostly sunny conditions during the day Wednesday as the surface high pressure builds eastward. Hot and muggy conditions are expected both Tuesday and Wednesday. Afternoon highs Tuesday will rise into the mid to upper 80s areawide, seasonable for this time of year. Overnight lows will dip into the mid to upper 60s. Wednesday will be the warmest day of the week as highs rise into the upper 80s to near 90 degrees across western Ohio. No concerns for any heat headlines as Heat Index values remain in the upper 80s to low 90s and our criteria for Heat Advisories begins when Heat Index values are greater than or equal to 100 degrees. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Our next shot at showers and thunderstorms across the region comes Thursday as a low to mid level trough, upper level disturbance, and surface cold front all move eastward across the area. Cloud cover and precipitation chances will increase Thursday morning and continue into Friday evening as the surface cold front tracks east. High pressure builds in from the west behind the cold front by early Saturday morning. Lingering low level moisture may keep us cloudy this weekend, though rain chances should be lower. We'll remain warm ahead of the cold front on Thursday with highs in the mid to upper 80s. Behind the cold front, highs will be a few degrees lower through the weekend as they top out in the low to mid 80s. && .AVIATION /00Z Monday THROUGH Friday/... Another active and low confidence TAF forecast in terms of timing the showers and thunderstorms tonight and the drops in cigs and vis associated with them. Coverage of showers and storms will be fairly widespread over the next 2 to 3 hours, and these will cause intermittent MVFR with heavy rain, lightning, and gusts to 40 knots in the strongest storms. Unfortunately, they are nearly impossible to time since they are scattered around the entire area. All sites could experience a thunderstorm before about 03Z. Moving into tonight, scattered showers will linger as low pressure and an associated cold front move through the region, and expect cigs to fall to more of a prevailing MVFR to IFR later tonight which will linger Monday morning. Gradual improvement is expected Monday as the shower chances shift east of the area, with VFR gradually returning from west to east by late afternoon, but southern/southeastern sites like MFD, CAK, and YNG will hold onto better rain chances and MVFR through the end of the period due to the front being slow to clear the area. SW winds of 5-10 knots will turn NW by Monday afternoon behind the cold front. Outlook...Non-VFR possible in scattered to widespread showers and thunderstorms through Monday. Non-VFR may return again in isolated to scattered showers and thunderstorms on Tuesday and Wednesday afternoons. && .MARINE... Still anticipating some scattered showers and thunderstorms possible over the lake through Monday. Any strong shower or thunderstorm could be capable of localized gusty winds and brief higher waves. Outside of thunderstorms, no concern regarding marine headlines through the middle of this week. Light and variable winds in place through Monday afternoon. Winds become northwesterly as surface low pressure exits the area to the east. Surface high pressure builds south of the lake for Tuesday and Wednesday which will lead to southerly winds between 5 and 10 knots. A cold front approaches the lake from the west early Thursday with winds becoming northwesterly behind the front. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC/Garuckas SHORT TERM...Iverson LONG TERM...Iverson AVIATION...Garuckas MARINE...Iverson
Hazardous Weather Outlook National Weather Service Cleveland OH 511 AM EDT Sun Jul 2 2023 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-030915- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 511 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected to re- develop this afternoon and evening. Any thunderstorms will be accompanied by torrential rainfall, which could lead to localized flooding if locations see training or repeated thunderstorms. Isolated damaging wind gusts can not be ruled out with a few stronger thunderstorms, especially south of the lakeshore counties in Ohio where a Marginal Risk for severe weather is in place. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LEZ061-142>149-162>169-030915- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 511 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
719 PM EDT Sun Jul 2 2023
OHZ032-030000-
Stark OH-
719 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of southern Stark
County through 800 PM EDT...
At 719 PM EDT, Doppler radar was tracking a strong thunderstorm over
Navarre, or 10 miles southwest of Canton, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canton, Massillon, Louisville, Minerva, Brewster, Navarre,
Waynesburg, East Sparta, East Canton, Beach City, Bolivar, Meyers
Lake, Robertsville and Perry Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4079 8162 4087 8109 4073 8109 4072 8123
4065 8124 4065 8144 4066 8144 4065 8147
4064 8160
TIME...MOT...LOC 2319Z 264DEG 26KT 4071 8152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IversonSpecial Weather Statement
National Weather Service Cleveland OH
741 PM EDT Sun Jul 2 2023
OHZ047-030015-
Knox OH-
741 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of central Knox County
through 815 PM EDT...
At 740 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gambier, or over Mount Vernon, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Danville and North Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4042 8264 4055 8244 4056 8230 4045 8218
4038 8219 4026 8252
TIME...MOT...LOC 2340Z 251DEG 32KT 4040 8243
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CampbellSpecial Weather Statement
National Weather Service Cleveland OH
741 PM EDT Sun Jul 2 2023
OHZ010-011-030045-
Lorain OH-Cuyahoga OH-
741 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of west central
Cuyahoga and northern Lorain Counties through 845 PM EDT...
At 741 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lorain, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cleveland, Lorain, Elyria, Lakewood, Westlake, North Ridgeville, Avon
Lake, Amherst, Grafton, North Olmsted, Avon, Rocky River, Brook Park,
Berea, Fairview Park, Middleburg Heights, Bay Village, Brooklyn,
Sheffield Lake and Olmsted Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4149 8195 4148 8189 4150 8180 4149 8176
4149 8169 4121 8204 4143 8226 4147 8218
4152 8199
TIME...MOT...LOC 2341Z 302DEG 24KT 4149 8218
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special Weather Statement
National Weather Service Cleveland OH
817 PM EDT Sun Jul 2 2023
OHZ029-036-037-047-030100-
Marion OH-Richland OH-Morrow OH-Knox OH-
817 PM EDT Sun Jul 2 2023
...Strong thunderstorms will impact portions of south central
Richland, Marion, Morrow and Knox Counties through 900 PM EDT...
At 817 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Marion to near Sunbury to near Baltimore.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marion, Mount Vernon, Mount Gilead, Fredericktown, Gambier, Utica,
Cardington, Centerburg, Ashley, Prospect, Danville, Waldo,
Chesterville, Sparta, Waterford, Caledonia, Edison, Green Camp,
Marengo and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
4036 8293 4042 8294 4044 8324 4051 8325
4051 8335 4053 8338 4071 8298 4070 8286
4072 8284 4055 8240 4056 8219 4024 8220
TIME...MOT...LOC 0017Z 247DEG 38KT 4060 8309 4024 8276 3981 8262
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CampbellSpecial Weather Statement
National Weather Service Cleveland OH
827 PM EDT Sun Jul 2 2023
OHZ011-013-021-030115-
Summit OH-Geauga OH-Cuyahoga OH-
827 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of west central Geauga,
Cuyahoga and northeastern Summit Counties through 915 PM EDT...
At 827 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakewood, or near Cleveland, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cleveland, Parma, Lakewood, Euclid, Cleveland Heights, Westlake,
Solon, Hudson, Twinsburg, Warrensville Heights, Macedonia, South
Russell, Highland Hills, Chesterland, North Olmsted, Garfield
Heights, Shaker Heights, Maple Heights, South Euclid and Parma
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 8125 4126 8148 4142 8190 4149 8186
4150 8180 4149 8176 4150 8171 4153 8167
4153 8166 4157 8159
TIME...MOT...LOC 0027Z 289DEG 30KT 4152 8175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special Weather Statement
National Weather Service Cleveland OH
850 PM EDT Sun Jul 2 2023
OHZ003-006-008-017-018-027-030130-
Seneca OH-Wyandot OH-Wood OH-Hancock OH-Sandusky OH-Lucas OH-
850 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of western Seneca,
northwestern Wyandot, southwestern Sandusky, Wood, Hancock and
southwestern Lucas Counties through 930 PM EDT...
At 849 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bowling Green, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Findlay, Bowling Green, Fremont, Fostoria, Bluffton, Waterville,
North Baltimore, Gibsonburg, McComb, Weston, Arlington, Arcadia,
Rawson, Vanlue, Van Buren, Pemberville, Haskins, Luckey, Bradner and
Grand Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4151 8388 4140 8312 4086 8349 4089 8388
TIME...MOT...LOC 0049Z 230DEG 29KT 4128 8360
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CampbellThe Cleveland radar (KCLE), 27 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
6 thunderstorm wind. Local standard time, as filed.
Tree downed along I-90 west in Bratenahl area.
Large tree limb downed near Northeast Yacht Club in Bratenahl area.
Two trees downed along Taylor Road, between East Cleveland and Cleveland Heights.
Two trees downed in Cleveland Heights. One of the trees broke through the roof of a garage.
Two trees downed in Richmond Heights.
Cuyahoga County Airport AWOS recorded a peak wind gust of 63 mph from a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129699, 1129700, 1129701, 1129703, 1129706, 1129707.